Format

Send to

Choose Destination
See comment in PubMed Commons below
Neth J Med. 2012 Nov;70(9):422-4.

Life-threatening complications of ibogaine: three case reports.

Author information

1
Zuwe Hofpoort Hospital, Woerden, the Netherlands. paling.f@gmail.com

Abstract

Ibogaine is a naturally occurring psychoactive alkaloid extracted from the roots of the Tabernanthe iboga plant, which in alternative medicine is used to treat drug dependency. However, this upcoming, online advocated therapy can be dangerous due to its potentially lethal adverse effects. We present three cases in which toxic side effects were noted. We used the Naranjo scale to estimate the probability of a causal relationship between these effects and ibogaine. Findings in these three cases are suggestive of a causal relationship between the use of ibogaine and serious respiratory and cardiac problems (including lengthening of the QT interval). In our opinion it is of great importance that clinicians are aware of these potentially serious side effects and realise that widespread online marketing practices will give many more people access to ibogaine.

PMID:
23123541
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for van Zuiden Communications
    Loading ...
    Support Center